Hail, Butler
- When
- May 27, 3:45 PM CST
- Where
- Butler County, 1.76 mi E of Greenville Muni Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.850, -86.590
Ping Pong Size hail estimated from photo.
Severe storms moved across portions of Alabama on 5/27 producing large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Severe storms moved across portions of Alabama on 5/27 producing large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 27, 1:07 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 207 PM CDT Mon May 27 2024 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... (Now through Tuesday) Issued at 207 PM CDT Mon May 27 2024 A somewhat broad upper trof pattern over the eastern half of the CONUS amplifies through Tuesday, and embedded within this pattern a series of shortwaves progress across the forecast region today into the evening hours, along with a second set advancing into the area on Tuesday. The remnants of an increasingly diffuse outflow boundary appears to be located near the I-65 corridor based on current radar and satellite loop, and a weak frontal boundary extends from the Arkansas/Louisiana border into northern Alabama. It's not clear if whatever remains of the remnants of the outflow boundary can manage to lead to any convective initiation as the first series of shortwaves progress across the forecast region through this evening. What looks more likely is that development will occur along the frontal boundary which progresses into interior portions of the forecast area through the afternoon, then moves through the remainder of the area and into the marine area overnight. The convective trends will need to be monitored. MLCAPE values this afternoon into the early evening ahead of the approaching front reach 2500-3000 J/kg, potentially around 3500 J/kg. Shear values remain on the low side, with 0-3 km bulk shear of typically 20-30 knots along with correspondingly low helicity values. DCAPE values are currently around 800 J/kg, and there is the potential for an increase to around 1000 J/kg, possibly even 1500, late this afternoon. The best deep layer forcing associated with the series of shortwaves and placement of the surface boundaries appears to generally favor the portion of the area along and east of the I-65 corridor this afternoon, which then wanes this evening. For the rest of this afternoon, have gone with chance pops roughly along and east of I-65 with slight chance pops elsewhere. Pops taper off to dry conditions areawide tonight. SPC has a slight risk of severe storms for portions of south central Alabama stretching roughly along I-65 into southwest Alabama along with a marginal risk for much of the remainder of the area. The environment looks to favor some strong storms with a severe storm or two possible. If severe storms form, damaging wind gusts and large hail will be primary threats. Despite another series of shortwaves set to move across the area on Tuesday, drier air will have flowed into the area in the wake of the frontal boundary and have kept pops out of the forecast. Lows tonight range from the mid 60s well inland to the mid 70s at the coast. Highs on Tuesday mostly range from 90-95. A high risk of rip currents is in effect through tonight, then a moderate risk follows for Tuesday. /29 && .SHORT & LONG TERM... (Tuesday night through Monday) Issued at 207 PM CDT Mon May 27 2024 A predominately dry forecast is likely through mid to late week as a broad trough over the eastern states helps to reinforce deep layer dry air across our region. There is some uncertainty for mid week regarding rain chances over the western half of the area. The GFS indicates that just enough deep layer moisture may be present as small shortwaves approach from the west to support a chance of rain. However, the majority of the guidance remains dry, so will only go with a slight chance of diurnally driven storms in the western zones for Wed/Thu afternoon. As we head into Friday through Monday, we will likely be contending with several additional shortwaves as they move on the northern and eastern periphery of a building upper level ridge over Mexico. The timing of these shortwaves are always challenging and there are certainly differences in the long range guidance. However, the overall trend will be for increasing rain chances as we go into the weekend due to the aforementioned shortwaves and gradually increasing deep layer moisture. Temperatures will be close to seasonal levels. 34/JFB && .MARINE... Issued at 207 PM CDT Mon May 27 2024 No impacts are expected through the period with the exception of higher winds and seas near storms. Light to moderate southwesterly winds become northwesterly overnight as a cold front moves through. A light diurnal flow pattern follows for Tuesday and Wednesday, then a light to moderate southeasterly flow prevails for Thursday into the weekend. /29 && .PRELIMINARY POINT TEMPS/POPS... Mobile 71 94 69 91 69 87 68 89 / 20 10 0 20 10 20 10 20 Pensacola 75 93 72 89 72 87 71 88 / 20 0 0 10 10 10 10 20 Destin 75 90 73 88 72 87 72 88 / 20 0 0 10 0 10 10 20 Evergreen 68 93 65 90 64 87 64 90 / 40 0 0 10 10 10 10 20 Waynesboro 66 93 66 88 65 85 64 89 / 10 10 0 20 20 20 10 20 Camden 66 91 64 88 64 85 64 88 / 20 0 0 10 10 10 10 20 Crestview 69 95 65 93 65 90 64 92 / 30 0 0 10 10 10 10 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk through late tonight for ALZ265-266. FL...High Rip Current Risk through late tonight for FLZ202-204-206. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
Special Weather Statement
National Weather Service Mobile AL
423 PM CDT Mon May 27 2024
ALZ057-058-272215-
Butler AL-Crenshaw AL-
423 PM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BUTLER AND NORTHWESTERN
CRENSHAW COUNTIES THROUGH 515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Greenville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3167 8640 3183 8688 3196 8684 3196 8641
3199 8640 3199 8634
TIME...MOT...LOC 2123Z 282DEG 18KT 3189 8674
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RDThe Maxwell AFB radar (KMXX), 107 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
1 hail. Local standard time, as filed.
Ping Pong Size hail estimated from photo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188820.